Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Boundary and Lens Rigidity of
Lorentzian Surfaces

Authors: Lars Andersson, Mattias Dahl and Ralph Howard
Journal: Trans. Amer. Math. Soc. 348 (1996), 2307-2329
MSC (1991): Primary 53C50
MathSciNet review: 1363008
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $g$ be a Lorentzian metric on the plane $\r ^2$ that agrees with the standard metric $g_0=-dx^2+dy^2$ outside a compact set and so that there are no conjugate points along any time-like geodesic of $(\r ^2,g)$. Then $(\r ^2,g)$ and $(\r ^2,g_0)$ are isometric. Further, if $(M,g)$ and $(M^*,g^*)$ are two dimensional compact time oriented Lorentzian manifolds with space--like boundaries and so that all time-like geodesics of $(M,g)$ maximize the distances between their points and $(M,g)$ and $(M^*,g^*)$ are ``boundary isometric'', then there is a conformal diffeomorphism between $(M,g)$ and $(M^*,g^*)$ and they have the same areas. Similar results hold in higher dimensions under an extra assumption on the volumes of the manifolds.

References [Enhancements On Off] (What's this?)

  • 1. J. K. Beem and P. E. Ehrlich, Global Lorentzian Geometry, volume 67 of Pure and Applied Mathematics, Marcel Dekker, New York, 1981. MR 82i:53051
  • 2. A. L. Besse, Manifolds all of whose Geodesics are Closed, volume 93 of Ergebnisse der Mathematik und ihrer Grenzgebiete, Springer-Verlag, New York, 1978. MR 80c:53044
  • 3. D. Burago and S. Ivanov, Riemannian tori without conjugate points, Geometric and Functional Analysis, 4(3):259--269, 1994. MR 95h:53049
  • 4. C. Croke, Rigidity for surfaces of nonpositive curvature, Comment. Math. Helv., 65:150--169, 1990. MR 91d:53056
  • 5. C. Croke, Rigidity and the distance between boundary points, Jour. Diff. Geo., 33:445--464, 1991. MR 92a:53053
  • 6. L. Green and R. Gulliver, Planes without conjugate points, Jour. Diff. Geo., 22:43--47, 1985. MR 87g:53066
  • 7. M. Gromov, Filling Riemannian manifolds, Jour. Diff. Geo., 18:1--147, 1983. MR 85h:53029
  • 8. F. F. Guimarães, The integral of the scalar curvature of complete manifolds without conjugate points, Jour. Diff. Geo, 36:651--662, 1992. MR 93j:53055
  • 9. S. Hawking and G. F. W. Ellis, The large scale structure of space-time, Cambridge University Press, Cambridge, 1973. MR 54:12154
  • 10. E. Hopf, Closed surfaces without conjugate points, Proc. Nat. Acad. Sci. U.S.A., 34:47--51, 1948. MR 9:378d
  • 11. H. Karcher, Riemannian comparison constructions. In S.-S. Chern, editor, Global differential geometry, volume 27, pages 170--222. Mathematical Association of America, Washington, D.C., 1989. MR 91b:53046
  • 12. R. Michel, Sur la rigiditè imposèe par la longeur des géodésiques, Invent. Math., 65:71--83, 1981. MR 83d:58021
  • 13. L. A. Santaló, Integral geometry in general spaces. In Proc. Internat. Congr. Math. Cambridge, Mass., 1950, volume 1, American Math. Soc., Providence, R.I., pages 483--489, 1952. MR 13:377h
  • 14. L. A. Santaló, Integral Geometry and Geometric Probability, volume 1 of Encyclopedia of mathematics and its applications, Addison-Wesley, Reading, Massachusetts, 1976. MR 55:6340
  • 15. T. Weinstein, An Introduction to Lorentz Surfaces, Preliminary Manuscript, 1994.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 53C50

Retrieve articles in all journals with MSC (1991): 53C50

Additional Information

Lars Andersson
Affiliation: Department of Mathematics, Royal Institute of Technology, S-100 44 Stockholm, Sweden

Mattias Dahl
Affiliation: Department of Mathematics, Royal Institute of Technology, S-100 44 Stockholm, Sweden

Ralph Howard
Affiliation: Department of Mathematics, University of South Carolina, Columbia, South Carolina 29208

Received by editor(s): January 18, 1995
Additional Notes: Lars Andersson supported in part by the Swedish Natural Sciences Research Council (SNSRC), contract no. F-FU 4873-307. Mattias Dahl supported in part by the Wallenberg foundation. Ralph Howard supported in part by the SNSRC, contract no. R-RA 4873-306, the Swedish Academy of Sciences and the Crafoord foundation.
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society